Antipsychotics can be defined as a group of drugs that are used in psychiatric medicine to ease the signs of depression, improve sleep, elevate mood, and for overall mental wellness. It is used to provide solutions to many mental health disorders as well.
What Are Antipsychotics And How Do They Work?
When you have a condition like depression, then medication is not something that you can compromise on. You will have to follow the medication every day. These drugs will help you to be mentally alright, but what about the other effects that they can have on the body? Many such antipsychotic medications can cause other changes in the body.
So when you start to lower your symptoms of depression or any other mental condition, changes will begin to appear in the body, and some of these can be mild while others can be adverse and clearly visible.
This can be more challenging for you. You might always be able to accept the changes in your body. The sudden changes in the way you look, and your physical appearance can indeed gear you towards further chains of thoughts that might kill your mood and you will be back to square one, sooner or later.
Antipsychotics And Weight Gain
A change in body weight is one of the common changes such medication can cause. Let’s see what antipsychotics are going to do for you. Do they reduce your weight or do they add pounds to you?
An increase in your body pounds is considered a metabolic side effect of the antipsychotics. As this medication can also make you dizzy and cause sedation, the rate of body movements might reduce.
Staying in bed all day long and the lowering of physical activity can be the factors that trigger weight gain.
Is It Normal To Gain Weight When You Are On Antipsychotics?
It is quite normal to notice a change in your body weight as that is the way these drugs work. When they work in the right way, that can have some other side effects on the Boyd.
Many people who use these kinds of drugs have reported having weight gain. The tip is to accept these changes and know that this weight is not permanent.
You can shed this weight as easily as you gain it. You are at higher risk of weight gain during the initial months of taking the medication. Also, you can get the help of your doctor to deal with the weight.
How Do Antipsychotics Cause Weight Gain?
When you take antipsychotics it will make you hungry. And you will start eating more. This way you will obviously gain weight. The drugs are making you hungrier because they make changes in the way that the brain works by coordinating with the hormones produced by your body.
Remember that these drugs are used to alleviate the symptoms of mental health disorders. Such medication works by regulating the hormones that cause sadness and depression to you. So these have to control the hormones and this can also control the hormones that regulate your appetite.
What Happens To Your Appetite When You Take Antipsychotics?
When antipsychotics take control over the hormones, the body’s natural control over the appetite is interrupted and this can cause you to have food cravings. Sometimes these cravings can be for sugar or oily and fatty foods.
To satisfy your cravings, if you proceed to eat these, then your weight will skyrocket before you know it. Also, taking in all these amounts of food can add fat and sugar to the blood.
The Bottom Line
Know that antipsychotics do not cause weight gain in every single person who takes it. Some will face weight gain while some people might be facing some other conditions. You should not be losing your will or stopping the medication all by yourself when you face a hike in body weight.
Always remember that your doctor can help you. You can approach the doctor and ask for a different medicine that does not cause weight gain or discuss the possibility of lowering the dosage. Typically, the weight will start to reduce when you stop taking the antipsychotic drugs and you can also make necessary lifestyle changes.
You can enter a diet plan with the help of a dietitian. Getting proper sleep. Adding protein to the diet and doing exercise can also help.
You can ask the doctor to prescribe a medicine that has a comparatively lower risk of weight gain. Also if you start to feel that you are gaining weight, then you go back to the doctor and ask for a different medicine.
Usually, any weight that is gained when you are on the meditation will go away when you stop taking it. The weight can stay back for a year or so.